Hail, Grayson
- When
- April 30, 2:30 PM EST
- Where
- Grayson County, Whitetop
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.050, -78.483
5 miles east-northeast of Elamsville, and in Amherst. Thunderstorm winds knocked down trees, a sign, and toppled a storage building in Lynchburg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during late afternoon and evening hours of the 30th produced damaging winds and hail up to one inch in diameter.Thunderstorm winds downed trees 3 miles east of Lynchburg, 6 miles southeast of Charity, 4.5 miles east-northeast of Elamsville, and in Amherst. Thunderstorm winds knocked down trees, a sign, and toppled a storage building in Lynchburg. Up to dime size hail covered the ground in Gretna.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 30, 2:15 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT WED APR 30 2003 TONIGHT...TSRA THAT HAVE DEVELOPED IN THE MTNS SHUD CONT TO PROPAGATE EWD. GREATEST INSTABILITY WILL DOWN IN SOUTHSIDE VA AND NW NW AREAS- WILL HAVE LIKELY POPS DOWN THAT WAY INTO EARLY EVENING....THEN MOSTLY CHC THRU LATE EVENING. NOTHING MUCH AFTER MIDNITE. MOS LOWS...MAINLY IN THE M-U 50S...LOOK GOOD. THURSDAY...COULD BE SIMILAR TO TODAY...EXCEPT FOR NO BOUNDARY TO PROVIDE A SFC CONVERGENCE FOCUS. BEST CHC STILL LOKKS TO BE IN THE MTNS WHERE WE HAD A 30 POP- SLIGHT CHC EAST. WENT A LITTLE ABOVE MAV MOS HIGHS- THICKNESSES IND HIGHS COULD GET INTO THE LOW 80S EASILY IN THE PIEDMONT. JJ THUR NGT THRU SAT...SOMEWHAT COMPLICATED SFC PTTN WITH LOW COMING OUT OF SRN STREAM IN THE SE U.S. AHEAD OF APPROACHING CDFNT. DONT EXPECT THIS TO HAVE ALOT OF INFLUENCE ON WX FOR CWA. BEST POPS WL BE FRI NGT AS FNT MOVES THRU. EXTENDED CHC POPS AND AMNT OF CLOUDS INTO SAT MORN IN COORDINATION WITH ADJACENT OFFICES. WENT CLOSE TO MAV GUID WITH ONLY VERY MINOR ADJUSTMENTSD TO CURRENT T/TD FCST. SAT NGT THRU SUN NGT...BETWEEN SYS WITH HIGH CENTERED OVR FA ON SUN. STAYED BELOW GUID FOR MINS SUN MORN. MON THRU WED...GFS BRIGNING WARM FNT ACRS FA DURING THE DAY MON. SHUD HAVE ENOUGH MOISTURE AND LIFT BY THE AFTN SO HAVE ADDED CHC POPS. CWA WELL INTO WARM SECTOR BY TUES SO RAISED MAXES. TIMING OF NEXT FNT IS FOR WED SO POPS IN FOR DAY 7 ALSO. AMS .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-011300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 120 PM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS THIS AFTERNOON WILL CONTAIN LOCALLY HEAVY RAIN...AND SMALL HAIL. ISOLATED STRONGER STORMS MAY PRODUCE UP TO QUARTER SIZE HAIL OR DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL CROSS THE CENTRAL APPALACHIANS FRIDAY. SEVERE THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF THE FRONT...THE GREATEST THREAT OF STORMS DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NEEDED LATER IN THE WEEK.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-010000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 118 PM EDT WED APR 30 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING... SCATTERED THUNDERSTORMS ARE DEVELOPING IN THE MOUNTAINS THIS AFTERNOON...AND WILL BECOME MORE NUMEROUS TOWARD LATE AFTERNOON AS THEY SPREAD SLOWLY EASTWARD INTO THE FOOTHILLS. WE HAVE HAD ENOUGH HEATING SO THAT SOME OF THE STORMS WILL LIKELY CONTAIN SMALL HAIL. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE HAIL UP TO QUARTER SIZE... POSSIBLY EVEN DAMAGING WIND GUSTS. IN ADDITION TO THE POSSIBILITY OF LARGE HAIL...THESE STORMS WILL BE SLOW MOVING...AND LOCALLY HEAVY DOWNPOURS OF MORE THAN AN INCH OF RAIN IN LESS THAN AN HOUR IS LIKELY. BECAUSE OF THE EXPECTED ISOLATED COVERAGE OF SEVERE WEATHER...SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 06
WVZ042-301945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 147 PM EDT WED APR 30 2003 AT 147 PM EDT THUNDERSTORMS WITH HEAVY RAIN WERE COVERING THE WESTERN PORTION OF MERCER COUNTY...WEST AND NORTHWEST OF MATOAKA. DOPPLER RADAR ESTIMATED THAT OVER TWO INCHES OF RAIN HAS FALLEN IN THE CRANE CREEK BASIN...AND NEARLY TWO INCHES IN THE WIDEMOUTH CREEK AREA. THUNDERSTORMS ARE MOVING SLOWLY NORTHEAST ACROSS WESTERN MERCER...AND ADDITIONAL RAINFALL IS LIKELY. PEOPLE IN AND AROUND THE MATOAKA AREA SHOULD AVOID AREAS PRONE TO FLOODING. IF WATER BEGINS TO SUDDENLY RISE...MOVE TO A PLACE OF SAFETY. LISTEN TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION TO STAY ABREAST OF THE WEATHER FOR THE NEXT COUPLE OF HOURS. BE PREPARED TO ACT QUICKLY SHOULD FLASH FLOOD WARNINGS BE ISSUED. 04
NCZ001>003-018-019-VAZ011>020-022>024-WVZ044-045-301930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 242 PM EDT WED APR 30 2003 ...LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING EAST THROUGH THE MOUNTAINS... AS OF 240 PM EDT...A LINE OF SHOWERS AND THUNDERSTORMS WAS SLOWLY MOVING EAST THROUGH THE MOUNTAINS OF NORTHWEST NORTH CAROLINA... SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA. SOME STORMS WERE PRODUCING BRIEF PERIODS OF HAIL AND STRONG WINDS...AS WELL AS VERY HEAVY RAINFALL. THE LINE WAS GENERALLY ALONG A LINE FROM BOONE NORTH CAROLINA...ON NORTH TO WYTHEVILLE VIRGINIA...THEN UP TO NEAR LEWISBURG WEST VIRGINIA. THE NORTHERN END OF THE LINE WAS MOVING EAST ABOUT 25 MPH. THE NORTHERN END OF THE LINE IN NORTH CAROLINA WAS MOVING MUCH SLOWER...HOWEVER ADDITIONAL STORMS WERE DEVELOPING ACROSS THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND WERE MOVING NORTHEAST. BE ON THE LOOKOUT FOR STORMS MOVING IN FROM THE WEST OR SOUTHWEST THIS AFTERNOON...AND BE READY TO TAKE APPROPRIATE ACTION IF WARNING IS ISSUED.
The Norfolk radar (KAKQ), 131 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
16 hail, 5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352087, 5352982, 5352070, 5352072, 5352073, 5352079, 5352071, 5352074, 5352080, 5352081, 5352082, 5352075, 5352076, 5352077, 5352078, 5352980, 5352083, 5352085, 5352086, 5352981, 5352084.